New Mexico, 2020High Wind in New Mexico, June 7, 2020
June 7, 2020 · NWS ABQ · 2 events in 2 counties and zones
A broad upper level trough moving into the southern Rockies on June 7, 2020 allowed a lee side trough to deepen over northeast New Mexico. Southwest winds of 20 to 30 mph with gusts up to 45 mph were common across much of central and eastern New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough moving into the southern Rockies on June 7, 2020 allowed a lee side trough to deepen over northeast New Mexico. Southwest winds of 20 to 30 mph with gusts up to 45 mph were common across much of central and eastern New Mexico. The strongest winds impacted the eastern plains where peak winds gusted to near 58 mph from near Raton to Capulin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 11:03 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 7, 11:03 AM MST, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1203 PM MDT Sun Jun 7 2020
.UPDATE...
Issued a Wind Advisory for the Chuska Mountains and Gallup for the
remainder of this afternoon and into the early evening, in accordance
with recent model and observation trends.
&&
.AVIATION...
18Z TAF CYCLE
Southwest winds will become strong today and again on Monday.
Strengthening flow aloft will cause gusty conditions to linger longer
into this evening than normal. There will be widespread critical
fire weather conditions both today and Monday, so please report any
fires if you see them.
44
&&
.PREV DISCUSSION...221 AM MDT Sun Jun 7 2020...
.SYNOPSIS...
Warm, dry and windy conditions will be the rule again today. More of
the same is expected on Monday, though temperatures will cool several
degrees. Critical fire weather conditions are expected area wide both
days. A storm system will cross northern New Mexico and Colorado
Monday night which will bring much cooler temperatures to the state
on Tuesday. High temperatures on Tuesday will generally be 5 to 15
degrees below early June normals. Temperatures will steadily increase
Wednesday through the end of the week. Precipitation chances return
to the forecast by Thursday and continue through the weekend.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
Low level moisture from the Pecos Valley eastward early this morning
should decrease as the day progresses today, while very dry air
remains aloft. Highs today will trend a little cooler central and
west. It will be slightly warmer over portions of the east, where
highs will run about 5 to as much as 13 degrees above average. Highs
on Monday will be progressively cooler with near to above normal
warmth lingering over the east but highs over the west and central
will cool to near to below normal.
The wind today through Monday will be the more outstanding element
of the weather. Models are consistent forecasting some stronger
winds over northeast NM this afternoon, and have gone ahead with a
wind advisory there. Breezy conditions will linger into the
overnight hours over the north and east, then the wind resumes on
Monday only more southwest to westerly as the base of an upper level
trough tracks to the Four Corners region and a substantial cold
front is poised to enter NM.
LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
The sharp upper level trough will cross NM and CO on Monday night.
An associated cold front will plow through the CWA from NW to SE and
low temperatures by Tuesday morning will be a stark difference from
recent days. A few areas may dip down to the freezing mark across the
west, including around Gallup. 700 mb temperatures are impressively
cool for this time of year, generally around 0 to -2C across northern
NM early Tuesday morning. The NAM and ECMWF is slower to eject the
trough eastward Tuesday morning than the GFS, as both the NAM/EC
weakly close it off. Temperatures are likely to be well below normal
on Tuesday afternoon, regardless of model choice. That said, forecast
highs for Tuesday continue to trend downward, and if the NAM is
correct, may have to be lowered considerably more. Strong winds
behind the back door segment of the front will likely make it feel
just a bit cooler as well.
Winds will relax Tuesday evening, then 500mb heights will slowly
increase through Wednesday as the upper high builds to the south. The
GFS continues to show a front sliding into the eastern plains late
Wednesday, but it is notably absent from other models. As the ridge
continues to build over NM, weak southerly flow will draw moisture up
and increase thunderstorm potential on Thursday. The GFS may be a
bit overdone, but at least isolated storms will be possible mainly
near and south of I-40. Another round of storms is expected for
Friday, though the jury is still out with regards to which part of
the state will have the best chances. Models are quite inconsistent
when it comes to the weekend pattern, though not out of the question
more storms are in store.
34
&&
.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY AND MONDAY...
Drying will continue over NM today, with low level moisture over
portions of eastern NM early this morning decreasing as the day
progresses. Highs today will range from near normal far west to
about 5-13 degrees warmer than normal across the east. In addition,
a broad area of single digit humidities, persisting for 5 to 10
hours, will stretch from the RGV to the Pecos Valley. Consequently
the Red Flag warning remains in effect today for all of northern and
central NM.
Winds may be slow to decrease this evening, and will remain breezy
during the overnight hours tonight, then resume on Monday, but will
be more southwest to westerly. Cooler air will begin to filter into
the west, but the strong winds combined with another round of single
digit humidities, persisting through the afternoon for a large
portion of the region, will result in widespread critical fire
weather conditions. Went ahead and upgraded to a Red Flag Warning
for all of northern and central NM on Monday.
Tuesday will be the coolest day of the week, as a strong cold front
sweeps over the region Monday night. Expect a strong northerly wind
shift associated with the front over northeast NM Monday night.
Highs will be 5-15 degrees cooler than normal overall on Tuesday,
but dry air will persist and portions of the Middle RGV will see a
sustained 8-12 hours of single digit humidities. There will be
spotty critical conditions Tuesday over portions of the East Central
Plains and Central Highlands.
Wednesday and Thursday will be warmer although moisture may sneak
back into the state, increasing chances for thunderstorms
over the east Thursday through Saturday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101>109.
Red Flag Warning from noon to 8 PM MDT Monday for the following
zones... NMZ101>109.
Wind Advisory until 8 PM MDT this evening for the following zones...
NMZ202-205-227>232.
&&
Hazardous weather outlook, Jun 7, 1:47 AM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
247 AM MDT Sun Jun 7 2020
NMZ201>241-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
247 AM MDT Sun Jun 7 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon and early evening
across all of northern and central New Mexico where low humidities
combined with strong winds will create critical fire weather
conditions. The strongest winds are expected across northeast New
Mexico, where gusts near 50 mph will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Red Flag Warning is also in effect on Monday area wide due to
strong winds combined with low humidities creating critical fire
weather conditions.
.SPOTTER INFORMATION STATEMENT...
Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.
34
High Wind, Far Northeast Highlands
- When
- June 7, 12:30 PM MST to 2:55 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
The Raton airport reported sustained winds up to 44 mph.
High Wind, Johnson and Bartlett Mesas Including Raton Pass
- When
- June 7, 2:30 PM MST to 2:40 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Wind gusts up to 59 mph were reported near Capulin.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, June 7, 2020$602,000 · 2.5 in hail · 27 events
- Tornadoes and Hail in South Dakota, June 7, 2020EF1 · 85 events
- Coastal Flood in Texas, June 7, 2020$200,000 · 2 events
- Tornado and Hail in North Dakota, June 7, 2020EF0 · 55 events
- Hail and Damaging Winds in Minnesota, June 7, 20201.75 in hail · 35 events
- Tropical Storm and Storm Surge in Alabama, June 7 to 8, 2020$25,000 · 8 events
- Lightning Strike in Florida, June 7, 20202 injured · 1 event
- Hail and Lightning Strike in Utah, June 7, 20201 injured · 1.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, June 7, 20205 events
- Flash Flooding in Florida, June 7, 20205 events
- Dust Storm and High Wind in Kansas, June 7, 2020$5,000 · 56 kt wind · 5 events
- Tornadoes in Florida, June 7, 2020EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885788, 885787.